Peripheral neuropathy as an adverse effect of imatinib therapy
- Queen Elizabeth Hospital, Edgbaston, Birmingham, UK
- Correspondence to Geothy Chakupurakal, Queen Elizabeth Hospital, University Hospital Birmingham, Edgbaston, Birmingham B15 2TT, UK;
Imatinib, a tyrosine kinase inhibitor, has transformed treatment options for patients with chronic myeloid leukaemia (CML). It is effective in the management of all phases of CML by selectively inhibiting the BCR-ABL protein, the molecular consequence of the Philadelphia chromosome (Ph). The overall survival and disease-free survival of CML have significantly improved with the use of imatinib. We report a novel and dose-limiting complication of imatinib therapy.
We report a 58-year-old man with Ph-positive CML who was initially treated with hydroxyurea followed by alpha-interferon and imatinib. He achieved complete cytogenetic and molecular remission on combination therapy at 6 and 30 months, respectively. Due to extreme fatigue, interferon therapy (25 μg once weekly) was discontinued after 3 years with good response. Subsequent to 5.5 years of imatinib therapy, he complained of bilateral lower limb paraesthesia. His symptoms progressed over the next 6 months resulting in ankle weakness and tripping. On examination, he had a brisk ankle jerk with diminished vibration and position sense. His C-reactive protein, blood …